Alert archive / Louisiana / Tornado Warnings in 2018

Tornado Warning 13, NWS Lake Charles, LA

April 14, 2018Lafayette Parish, Saint Martin Parish, Vermilion Parish, Louisiana

NWS Lake Charles, LA issued this tornado warning at Apr 14, 2018, 6:42 AM CDT for Lafayette Parish, Saint Martin Parish, Vermilion Parish, Louisiana. It was in force for 33 min. No storm report in the archive falls inside the area while it was in force.

The area

The outline as issued.

The facts

Issued
Apr 14, 2018, 6:42 AM CDT (11:42 UTC)
Expired
Apr 14, 2018, 7:15 AM CDT
In force
33 min
Issued by
NWS Lake Charles, LA
Area
Storm-based polygon
Tornado
Radar indicated
Hail
0.75 in

Counties Lafayette Parish, LA, Saint Martin Parish, LA, Vermilion Parish, LA

The radar

The Lake Charles radar (KLCH), 110 km from the middle of the area, began a volume at 11:47 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

Did it verify

Not verified. The Iowa Environmental Mesonet's Cow found no qualifying storm report inside this tornado warning while it was in force. That is not proof nothing happened: reports are thin where few people live.

Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.

The nearest sounding before it

Lake Charles Mun, LA (KLCH), launched 00:00Z, 11.7 hours before the alert went out and 109 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Lake Charles Mun, LA at 00:00Z on 2018-04-14Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 2725 joules per kilogram.LCLLFCEL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Lake Charles Mun, LA at 00:00Z on 2018-04-14The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 176 square meters per square second.193958Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
2725 J/kg
Mixed-layer CIN
-12 J/kg
Mixed-layer LCL
557 m above ground
0-6 km bulk shear
36 kt
0-1 km storm-relative helicity
176 m²/s²
0-3 km storm-relative helicity
176 m²/s²
Significant tornado parameter
2.0
Supercell composite
17.6

Open this sounding in Storm Lab

The text

As transmitted.

349 
WFUS54 KLCH 141142
TORLCH
LAC055-099-113-141215-
/O.NEW.KLCH.TO.W.0013.180414T1142Z-180414T1215Z/

BULLETIN - EAS ACTIVATION REQUESTED
Tornado Warning
National Weather Service Lake Charles LA
642 AM CDT SAT APR 14 2018

The National Weather Service in Lake Charles has issued a

* Tornado Warning for...
  Central Lafayette Parish in south central Louisiana...
  North central Vermilion Parish in southwestern Louisiana...
  West central St. Martin Parish in south central Louisiana...

* Until 715 AM CDT.
    
* At 642 AM CDT, a severe thunderstorm capable of producing a tornado
  was located over Ridge, or 7 miles southwest of Scott, moving
  northeast at 60 mph.

  HAZARD...Tornado.

  SOURCE...Radar indicated rotation.

  IMPACT...Flying debris will be dangerous to those caught without 
           shelter. Mobile homes will be damaged or destroyed. 
           Damage to roofs, windows, and vehicles will occur.  Tree 
           damage is likely.

* This dangerous storm will be near...
  Broussard around 650 AM CDT.
  Carencro around 655 AM CDT.
  Breaux Bridge around 705 AM CDT.

Other locations impacted by this tornadic thunderstorm include Parks
and Milton.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

TAKE COVER NOW! Move to an interior room on the lowest floor of a
sturdy building. Avoid windows. If you are outdoors, in a mobile
home, or in a vehicle, move to the closest substantial shelter and
protect yourself from flying debris.

&&

LAT...LON 3006 9218 3014 9224 3039 9195 3020 9180
TIME...MOT...LOC 1142Z 235DEG 51KT 3015 9216 

TORNADO...RADAR INDICATED
HAIL...<.75IN

$$

RACKLEY
1 follow-up statement
950 
WWUS54 KLCH 141156
SVSLCH

Severe Weather Statement
National Weather Service Lake Charles LA
656 AM CDT SAT APR 14 2018

LAC113-141205-
/O.CAN.KLCH.TO.W.0013.000000T0000Z-180414T1215Z/
Vermilion LA-
656 AM CDT SAT APR 14 2018

...THE TORNADO WARNING FOR NORTH CENTRAL VERMILION PARISH IS
CANCELLED...
    
The tornadic thunderstorm which prompted the warning has moved out 
of the warned area. Therefore, the warning has been cancelled.

LAT...LON 3010 9208 3012 9209 3013 9209 3012 9211
      3017 9213 3025 9183 3020 9180
TIME...MOT...LOC 1155Z 235DEG 51KT 3026 9198 

$$

LAC055-099-141215-
/O.CON.KLCH.TO.W.0013.000000T0000Z-180414T1215Z/
Lafayette LA-St. Martin LA-
656 AM CDT SAT APR 14 2018

...A TORNADO WARNING REMAINS IN EFFECT UNTIL 715 AM CDT FOR
SOUTHEASTERN LAFAYETTE AND WESTERN ST. MARTIN PARISHES...
    
At 655 AM CDT, a severe thunderstorm capable of producing a tornado
was located near Lafayette, moving northeast at 60 mph.

HAZARD...Tornado.

SOURCE...Radar indicated rotation.

IMPACT...Flying debris will be dangerous to those caught without 
         shelter. Mobile homes will be damaged or destroyed. Damage 
         to roofs, windows, and vehicles will occur.  Tree damage is 
         likely.

This dangerous storm will be near...
  Breaux Bridge around 705 AM CDT.

Other locations impacted by this tornadic thunderstorm include Parks
and Milton.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

TAKE COVER NOW! Move to an interior room on the lowest floor of a
sturdy building. Avoid windows. If you are outdoors, in a mobile
home, or in a vehicle, move to the closest substantial shelter and
protect yourself from flying debris.

&&

LAT...LON 3010 9208 3012 9209 3013 9209 3012 9211
      3017 9213 3025 9183 3020 9180
TIME...MOT...LOC 1155Z 235DEG 51KT 3026 9198 

TORNADO...RADAR INDICATED
HAIL...<.75IN

$$

RACKLEY

What forecasters said that day

The local office's own words before this tornado warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Lake Charles, LA wrote its last area forecast discussion before this tornado warning went out at Apr 14, 5:40 AM CDT, 1 hour 2 minutes earlier.

Area forecast discussion, Apr 14, 5:40 AM CDT, 1 hour 2 minutes before
Area Forecast Discussion
National Weather Service Lake Charles LA
540 AM CDT Sat Apr 14 2018

.DISCUSSION...
A cold front is pushing through southwest Louisiana this morning.
The line has been strengthening down along the coast where the
best capes and helicity are located. Winds remain strong ahead of
the front with tides running about a foot above MLLW. Rains are
running about one to two inches with some higher totals over se
Texas lakes region. The whole system will slowly march eastward
through the morning hours.

Storms to slowly end across southeast Texas today as the front
pushes east. Storms ending across south central Louisiana towards
sunset this evening. Temperatures are falling by about 10 to 15
degrees behind the front. Drier and cooler air tonight as clouds
will slowly dissipate and morning lows dropping into the 40s. The
week ahead looks to be dry and on the cooler side with rains
returning late in the week.

&&

.PRELIMINARY POINT TEMPS/POPS...
AEX  68  42  64  39 /  60  10   0   0
LCH  69  46  66  44 /  60  10   0   0
LFT  72  45  63  41 /  90  20   0   0
BPT  68  43  66  44 /  40   0   0   0

&&

.LCH WATCHES/WARNINGS/ADVISORIES...
LA...Wind Advisory from 1 PM this afternoon to 7 PM CDT this evening
     for LAZ052>055-073-074.

TX...Wind Advisory from 1 PM this afternoon to 7 PM CDT this evening
     for TXZ215.

GM...Small Craft Advisory until 1 AM CDT Sunday for GMZ450-452-455-
     470-472-475.

     Small Craft Exercise Caution through late tonight for GMZ430-432-
     435.

&&

PUBLIC...19
Hazardous weather outlook, Apr 14, 5:05 AM CDT, 1 hour 37 minutes before
Hazardous Weather Outlook
National Weather Service Lake Charles LA
505 AM CDT Sat Apr 14 2018

LAZ027>033-041>045-052>055-073-074-TXZ180-201-215-216-259>262-
151015-
Vernon-Rapides-Avoyelles-Beauregard-Allen-Evangeline-St. Landry-
Calcasieu-Jefferson Davis-Acadia-Lafayette-Upper St. Martin-
Vermilion-Iberia-St. Mary-Lower St. Martin-West Cameron-
East Cameron-Tyler-Hardin-Jefferson-Orange-Northern Jasper-
Northern Newton-Southern Jasper-Southern Newton-
505 AM CDT Sat Apr 14 2018

This Hazardous Weather Outlook is for portions of central
Louisiana, south central Louisiana, southwest Louisiana, west
central Louisiana, and southeast Texas.

.DAY ONE...Today and Tonight
A strong cold front is moving through the region this morning.
This latest system is producing numerous showers and scattered
thunderstorms. A few thunderstorms are expected to be strong.
Winds will swing around to the northwest later today with rains
tapering off.

.DAYS TWO THROUGH SEVEN...Sunday through Friday
Drier and cooler air will move into the region... this weather
pattern will continue through most of the coming week.

.SPOTTER INFORMATION STATEMENT...

GMZ430-432-435-450-452-455-470-472-475-151015-
Sabine Lake-Calcasieu Lake-Vermilion Bay-
Coastal waters from Cameron LA to High Island TX out 20 NM-
Coastal waters from Intracoastal City to Cameron LA out 20 NM-
Coastal waters from Lower Atchafalaya River to Intracoastal City
LA out 20 NM-
Waters from Cameron LA to High Island TX from 20 to 60 NM-
Waters from  Intracoastal City to Cameron LA from 20 to 60 NM-
Waters from Lower Atchafalaya River to Intracoastal City LA from
20 to 60 NM-
505 AM CDT Sat Apr 14 2018

This Hazardous Weather Outlook is for portions of Gulf of Mexico.

.DAY ONE...Today and Tonight
Showers and scattered thunderstorms across the coastal waters
this morning tapering off behind the wind shift. Winds to remain
brisk into Sunday before relaxing.

.DAYS TWO THROUGH SEVEN...Sunday through Friday
Winds will settle on Sunday becoming southerly on Monday. Expect
winds to pick up late in the week.

.SPOTTER INFORMATION STATEMENT...

In the hours before

Special weather statement, Apr 14, 1:54 AM CDT, 4 hours 48 minutes before
Special Weather Statement
National Weather Service Lake Charles LA
154 AM CDT SAT APR 14 2018

LAZ027-030-TXZ180-201-215-216-259>262-140730-
Beauregard LA-Vernon LA-Orange TX-Jefferson TX-Hardin TX-
Southern Newton TX-Northern Newton TX-Northern Jasper TX-
Southern Jasper TX-Tyler TX-
154 AM CDT SAT APR 14 2018

...SPECIAL WEATHER STATEMENT...

At 149 AM CDT, Doppler radar was tracking strong thunderstorms along
a line extending from 7 miles southeast of Hemphill to Liberty.
Movement was southeast at 30 mph.

Winds in excess of 30 mph will be possible with these storms.

Locations impacted include...
Beaumont, Lumberton, Jasper, Leesville, Silsbee, Newton, Kirbyville,
Kountze, Sour Lake, Merryville, Nome, Evadale, Town Bluff, Toledo
Bend Dam, Fred, Bon Weir, Burkeville, Saratoga, Call and Hamshire.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

Torrential rainfall is also occurring with these storms, and may lead
to localized flooding. Do not drive your vehicle through flooded
roadways.

Frequent cloud to ground lightning is occurring with these storms.
Lightning can strike 10 miles away from a thunderstorm. Seek a safe
shelter inside a building or vehicle.

&&

A Tornado Watch remains in effect until 600 AM CDT for southwestern
and west central Louisiana...and southeastern Texas.

LAT...LON 3115 9395 3117 9358 3123 9354 3124 9355
      3124 9353 3114 9320 2976 9435 2989 9436
      2989 9444 3011 9445 3011 9460 3030 9466
TIME...MOT...LOC 0649Z 296DEG 27KT 3124 9379 3009 9476

MM
Special weather statement, Apr 14, 4:03 AM CDT, 2 hours 39 minutes before
Special Weather Statement
National Weather Service Lake Charles LA
403 AM CDT SAT APR 14 2018

LAZ041-073-TXZ215-216-261-262-140945-
West Cameron LA-Calcasieu LA-Orange TX-Jefferson TX-
Southern Newton TX-Southern Jasper TX-
403 AM CDT SAT APR 14 2018

...SPECIAL WEATHER STATEMENT...

At 403 AM CDT, Doppler radar was tracking strong thunderstorms along
a line extending from near Gist to near Port Neches to 13 miles south
of La Belle. Movement was northeast at 35 mph.

Winds in excess of 30 mph will be possible with these storms.

Locations impacted include...
Beaumont, Port Arthur, Orange, Nederland, Groves, Port Neches, Vidor,
Bridge City, West Orange, Deweyville, Central Gardens, Sabine Pass,
Starks, Mauriceville, Rose City, Pine Forest, Lakeview, Weiss Bluff,
Gist and Port Acres.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

Frequent cloud to ground lightning is occurring with these storms.
Lightning can strike 10 miles away from a thunderstorm. Seek a safe
shelter inside a building or vehicle.

&&

A Tornado Watch remains in effect until 600 AM CDT for southwestern
Louisiana...and southeastern Texas.

LAT...LON 2961 9429 3001 9408 3030 9412 3045 9371
      3044 9370 3040 9374 3040 9368 3017 9361
      2974 9373 2969 9383 2969 9384 2980 9391
      2985 9379 2997 9376 3000 9379 2999 9386
      2997 9384 2981 9395 2968 9384 2968 9402
TIME...MOT...LOC 0903Z 242DEG 31KT 3029 9397 3003 9394 2969 9414

RACKLEY
Local storm report, Apr 14, 5:24 AM CDT, 1 hour 18 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE LAKE CHARLES LA
524 AM CDT SAT APR 14 2018

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0512 AM     TSTM WND GST     5 S LAKE CHARLES        30.14N 93.20W
04/14/2018  E60 MPH          CALCASIEU          LA   NWS EMPLOYEE

            NWS EMPLOYEE ESTIMATED WIND GUST OF 60 MPH.

&&

DJONES
Local storm report, Apr 14, 5:37 AM CDT, 1 hour 5 minutes before
PRELIMINARY LOCAL STORM REPORT...CORRECTED
NATIONAL WEATHER SERVICE LAKE CHARLES LA
537 AM CDT SAT APR 14 2018

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0512 AM     TSTM WND GST     8 S LAKE CHARLES        30.10N 93.20W
04/14/2018  E60.00 MPH       CALCASIEU          LA   NWS EMPLOYEE

            NWS EMPLOYEE ESTIMATED WIND GUST OF 60 MPH.

&&

DJONES
Special weather statement, Apr 14, 5:57 AM CDT, 45 minutes before
Special Weather Statement
National Weather Service Lake Charles LA
557 AM CDT SAT APR 14 2018

LAZ029-032-033-042>044-052-074-141200-
Acadia LA-Jefferson Davis LA-Lafayette LA-St. Landry LA-Avoyelles LA-
Vermilion LA-Evangeline LA-East Cameron LA-
557 AM CDT SAT APR 14 2018

...SIGNIFICANT WEATHER ADVISORY FOR NORTHWESTERN LAFAYETTE...
NORTHEASTERN CAMERON...SOUTHEASTERN JEFFERSON DAVIS...CENTRAL
EVANGELINE...ACADIA...NORTHWESTERN VERMILION...SOUTHERN AVOYELLES AND
ST. LANDRY PARISHES UNTIL 700 AM CDT...

At 557 AM CDT, Doppler radar was tracking strong thunderstorms along
a line extending from Bayou Chicot to near Lowry. Movement was
northeast at 45 mph.

Winds in excess of 40 mph will be possible with these storms.

Locations impacted include...
Lafayette, Opelousas, Crowley, Eunice, Jennings, Scott, Rayne, Ville
Platte, Church Point, Bunkie, Mamou, Lake Arthur, Simmesport, Iota,
Gueydan, Moreauville, Mermentau, Palmetto, Morrow and Klondike.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

Torrential rainfall is also occurring with these storms, and may lead
to localized flooding. Do not drive your vehicle through flooded
roadways.

&&

LAT...LON 3119 9168 3117 9168 3116 9170 3114 9172
      3112 9172 3111 9170 3103 9174 3099 9178
      3098 9180 3089 9180 3086 9182 3085 9182
      3012 9214 2988 9282 3085 9240 3120 9169
TIME...MOT...LOC 1057Z 243DEG 39KT 3082 9236 2998 9272

RM12

The office that day

Everything else NWS Lake Charles, LA issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Apr 14, 4:19 AM CDTWind AdvisoryLCHCameron, Saint Martin12 hr
Apr 14, 4:26 AM CDTSevere Thunderstorm WarningLCHBeauregard, Calcasieu49 min
Apr 14, 4:46 AM CDTSevere Thunderstorm WarningLCHCalcasieu, Cameron59 min
Apr 14, 4:49 AM CDTSpecial Marine WarningLCH56 min
Apr 14, 4:59 AM CDTSevere Thunderstorm WarningLCHAllen, Beauregard, Calcasieu, Jefferson Davis46 min
Apr 14, 5:57 AM CDTSpecial Weather StatementLCHAcadia, Evangeline, Saint Landry63 min
Apr 14, 6:09 AM CDTSevere Thunderstorm WarningLCHAvoyelles, Evangeline, Saint Landry51 min
Apr 14, 6:49 AM CDTTornado WarningLCHIberia, Lafayette, Saint Martin, Vermilion26 min
Apr 14, 7:05 AM CDTSevere Thunderstorm WarningLCHIberia, St. Mary, Vermilion55 min
Apr 14, 7:11 AM CDTSpecial Marine WarningLCH64 min
Apr 14, 7:22 AM CDTSevere Thunderstorm WarningLCHIberia, Saint Martin53 min
Apr 14, 7:51 AM CDTSevere Thunderstorm WarningLCHIberia, Saint Martin, St. Mary54 min
Apr 14, 8:41 AM CDTSevere Thunderstorm WarningLCHIberia, Saint Martin, St. Mary64 min
Apr 14, 9:17 AM CDTTornado WarningLCHSaint Martin13 min
Apr 14, 9:20 AM CDTSpecial Marine WarningLCH25 min
Apr 14, 9:53 AM CDTSpecial Weather StatementLCHSt. Mary37 min

Nearby

Tornado Warnings in Louisiana, 2018Every tornado warning in 2018Tornadoes in 2018

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.